By Tabora Bojang
Reliable medical sources have told The Standard yesterday that health authorities are seriously analysing whether too much concentration of famous pain killer paracetamol tablet or syrup may be behind the many deaths of children with acute kidney injury last month.
Our source said this came after preliminary results of an invistigation on the causes of AKI which killed 28 children confirmed the presence of paracetamol in the liver and kidney of the deceased children.
Our source further disclosed that some of the samples were sent to Senegal. “In fact, some of them [ the sick children] were sent to Senegal where they died,” our source alleged.
The Standard contacted the Director of Health Services Dr Mustapha Bittaye on these developments and he confirmed that all the patients were found to have paracetamol in their systems but nothing is concrete. “We have to give the public facts. Right now, our investigation has revealed two things; one is E. coli (Escherichia coli) which is already isolated while the other one we are thinking could be paracetamol. Paracetamol was found in all of them but whether it is at a dangerous level or not is not yet determined. We are waiting for the evidence and the laboratory is asking some questions regarding the time of the last consumption of paracetamol by these people [children] so that they can make interpretations of the results at the lab,” he said. Dr Bittaye added that the matter is treated seriously by his ministry as it digs into the circumstances surrounding the AKI.
Cases of the AKI affecting mainly children, were reported in many parts of the country last month prompting the epidemiology and disease control unit of the Ministry of Health to launch a swift investigation into its cause. According to the Ministry, 28 out of 32 cases reported last month resulted in fatalities representing over 87 percent mortality.AKI is an abrupt (within hours) decrease in kidney function, which encompasses both injury (structural damage) and impairment (loss of function). It is a syndrome that rarely has a sole and distinct pathophysiology. Many patients with AKI have a mixed aetiology where the presence of sepsis, ischaemia and nephrotoxicity often co-exist and complicate recognition.
The Ministry of Health issued a statement a few days ago urging the public to remain vigilant and report to the nearest health facility if their children show signs and symptoms such as difficulty in passing urine, fever, vomiting and diarrhea.
They also urged the washing of hands with soap and running water before, during and after preparing food for individual and family use and also use soap to wash hands after washing children’s bottoms.